Slowing down cd4 decline and vl increase
Feb 5, 2012
Hi doc, I was diagnosed with hiv last january 2010 and my cd4 now (750)is declining more rapidly than i expected, with a viral load of 400,000 copies per ml after just 2 years. It was initially 1200 and 30,000 2 years ago. I have 2 questions: 1. Based on a graph of the relationship between viral load and cd4 count i found on the internet, the average person usually has around 4 to 6 years, or even 8 before their numbers drop to around 350, why is it then than mine is dropping faster? Does the decline really depend from person to person? I live quite a healthy lifestyle and i was hoping for around 4 to 6 years, but looking at my numbers, i probably will have barely 4 years before i take meds. 2. Is there anyway of slowing down the decrease? I am thinking of it like a car engine with dirty oil, maybe if i have a liter of blood taken everymonth so my body can make "clean" blood or at least do this to decrease my viral load , will it slow down the decline? Looking at it like "If you change a liter of oil in your car each month, it will take longer for you to have to change all of it" kind of thinking. Have there been any tests on this at all? Please let me know when you can and thank you very much for your time. I am quite saddend by the passing of dr francino, he was with me here when i was diagnosed. May he rest in peace. He was trully a great man! Cheers JJ
Response from Dr. Holodniy
The declines depicted on these types of graphs are averages. The decline depends on the type of virus acquired and the underlying immune system of the person. Although your idea is a good one, unfortunately that won't work. Even if you drained the tank (e.g. took all the blood out and washed it or purged it and replaced it with new uninfected blood), the viral factory (lymph nodes and other organs where the virus is reproduced) has not been impacted. Likely within a day or two the replaced blood would be back at the same level as before.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.